Friday, October 24, 2008
The Los Angeles Times reports that a watchdog group reports that 4,825 deaths and nearly 21,000 injuries occurred in the first three months of 2008. The drugs heparin and varenicline are cited as the most dangerous. Thomas H. Maugh II writes,
The number of deaths and serious injuries associated with prescription drug use rose to record levels in the first quarter of this year, with 4,825 deaths and nearly 21,000 injuries, a watchdog group said Wednesday.
Those numbers represent a nearly threefold increase in deaths from the previous quarter and a 38% increase in injuries from last year's quarterly average, according to the Horsham, Pa.-based Institute for Safe Medication Practices.The most dangerous medications were the anti-smoking drug varenicline, which was linked to 1,001 injuries and 50 deaths in the three-month period ending in March, and the blood thinner heparin, which was associated with 779 injuries and 102 deaths.
The data came from voluntary reports of adverse effects to the Food and Drug Administration, which made the data public after stripping information that identified victims. Because the reporting is voluntary, researchers have speculated that fewer than 10% of adverse events actually make it into the system.
The heparin cases were associated with contaminated lots of the drug imported from China. The FDA has reported 238 deaths linked to the blood thinner since January, but the number dwindled once the problem was recognized and addressed.Varenicline remains a problem, however, according to institute officials. Since the drug -- sold in the United States by Pfizer Inc. under the brand name Chantix -- was approved in 2006, it has been linked to 3,325 serious injuries and 112 deaths.
Some reports were linked to people attempting suicide or causing injury to themselves after using the drug, which can evoke serious psychiatric problems. Others were linked to blackouts, seizures or loss of consciousness, perhaps tied to sudden disturbances in heart rhythm.
Earlier reports by the institute stating that varenicline could lead to lapses in alertness or motor control led the Federal Aviation Administration in May to ban use of the drug by airline pilots and traffic controllers. The Department of Transportation has limited its use by truck drivers, and the Department of Defense has prohibited its use by aircraft and missile crews.
One possible explanation for the link might have been the success of the drug and the large number of people using it, the report said. But investigation showed that, during the quarter, varenicline accounted for more reports of serious injury than the 10 bestselling prescription drugs combined.
The institute called for a stronger risk warning on the Chantix label.
A Pfizer statement released Wednesday speculated that the large number of reports might be linked to the high level of adverse publicity associated with the drug. It noted also that nicotine withdrawal could cause irritability, depressed mood and other changes in behavior.
"Based on the [the] totality of data, we stand by the efficacy and safety profile of Chantix when used as directed," the statement said. "Chantix labeling accurately reflects its efficacy and safety event reports and clinical trial data."
Figures released Tuesday by Pfizer showed U.S. sales of Chantix at $96 million in the third quarter, down 49% from the same period last year.
The increase in deaths during the first quarter was not dominated by any one drug. Instead, 10 drugs each caused more than 100 deaths, compared with an average of one to three drugs in previous quarters.
Many of the reports were linked to powerful painkillers or narcotics such as oxycodone, fentanyl, morphine, methadone and hydrocodone, all of which have a high potential for abuse.
Acetaminophen and ibuprofen were among the top 10 drugs causing both injuries and deaths. The drugs are often used in suicide attempts because they are easily accessible. Overdosing or prolonged usage of either of the over-the-counter medications can cause side effects including gastrointestinal damage and heart attacks.